Kansas, 2022

Hail in Kansas, May 19, 2022

May 19, 2022 · NWS SGF · 1 event in 1 county or zone

Isolated strong storms produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong storms produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 5:37 AM CST, 5 minutes earlier.

Area forecast discussion, May 19, 5:37 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
637 AM CDT Thu May 19 2022

Key Messages:

1. Storms moving into southeast KS and the Missouri Ozarks this
morning into early afternoon.

2. Additional showers and storms Friday into Saturday.

3. Much cooler Saturday and Sunday.

4. Wet weather next week.

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Thu May 19 2022

Strong to severe storms that developed over southwest KS Wednesday
evening continue to move to the eastward along a warm front early
this morning. The leading edge of the storms was located near the
I-35 corridor from Ponca City to near Guthrie at 3 AM.

The latest CAMs output shows the storms reaching our southeast KS
counties by around 6 AM, spreading into southwest Missouri near
Springfield by around 8 AM, and continuing east-northeast into
central MO through early afternoon. LAPS data shows decent
instability early this morning with CAPE over 2000 j/kg, but also
seeing around 200 J/kg of convective inhibition. So expect storms
to remain rooted above the boundary layer early this morning, but
would not be surprised if we had some sporadic severe hail and
wind gusts.

Once the storms manage to become more surface-based during the late
morning and afternoon, they will likely be more intense. The latest
HRRR continues to show curved forecast hodographs which favor
rotating storms over central MO, along with around 3000 J/kg of
surface-based CAPE. Given these conditions, a tornado or two will be
possible with these storms in addition to large hail and severe
straight line winds. However the higher tornado probabilities
have shifted eastward with a focus along the lifting warm front
over eastern MO and southern IL during the afternoon.

Most storms are expected to move east of our central MO counties
by mid to late afternoon. We then expect dry conditions through
the evening and overnight hours. Overnight temperatures will fall
only into the upper 60s to lower 70s as the warm sector remains over
the region.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM CDT Thu May 19 2022

A cold front will move into the region beginning Friday but will
be slower to move eastward as the associated upper level trough
continues to dig to the west and southwest flow aloft sets up
parallel to the front. This will increase our precipitation and
flood potential as storms train over saturated areas. Severe storm
potential will remain over the region as the airmass ahead of the
front remains very unstable.

By late Saturday and early Sunday, the front will finally move
east of the area and allow the well advertised cooler and drier air
to spread into the region as high pressure drops southward out of
the northern Rockies.

By Monday we will begin to transition back to a wetter weather
pattern through Wednesday as the upper level trough to our west
digs southward into the four corners region and brings a warm
front northward from the Red River into the Ohio Valley. Long
range models are differing on the placement of the upper trough
from midweek on as the ECMWF wants to shift it eastward into the
central US by Wednesday while the GFS keeps the trough to our west
and develops a cutoff low over west Texas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM CDT Thu May 19 2022

Included tempo thunderstorms for JLN and SGF this morning as a
storm complex moves into the aerodromes from southeast Kansas and
northeast Oklahoma. The leading edge of the storms are moving
northeast at about 30 knots, so the airports should only be
impacted for a few hours.

Also made a quick edit to include MVFR fog at BBG with low
temp/dewpoint spread and light winds.

From early afternoon through the rest of the forecast period, main
concern will be with low level wind shear developing after 03-04Z
at all airports. Local wind shear program shows potential for
50-60 knots at 2000 feet AGL after 9-10Z as a strong low level jet
sets up ahead of a deepening low pressure system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 19, 2:55 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Thu May 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Thu May 19 2022

...Strong to Severe Storms Possible This Morning and Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Ongoing strong to severe storms currently across southern Kansas
and northern Oklahoma will spread eastward into southeast Kansas
and southwest Missouri early this morning, and continue eastward
across the rest of the area through the afternoon. A few of the
stronger storms may be capable of producing wind gust over 60 mph
and hail to the size of quarters early this morning.

Storm intensities are expected to increase through the late
morning and afternoon as the storms move into an area of greater
instability. These storms may be capable of producing up to golf
ball sized hail, wind gusts over 70 mph and potentially a tornado
or two. The greatest risk will be east of a line from Versailles
to Salem.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will continue into Friday and Saturday as a slow
moving cold front moves over the Ozarks. There will be an
increased potential for flooding in addition to severe storms on
Friday and Saturday.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday and will bring more
storms to the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
locations along and east of a line from Versailles to Salem.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, May 19, 4:44 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
544 AM CDT Thu May 19 2022

KSZ097-101-MOZ077-088-093-191130-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
544 AM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of Cherokee, Crawford,
western Barton, northwestern Newton and western Jasper Counties
through 630 AM CDT...

At 543 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parsons to near Chetopa to near Afton.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Webb City...
Prairie State Park...             Carl Junction...
Baxter Springs...                 Frontenac...
Columbus...                       Galena...
Girard...                         Oronogo...
Seneca...                         Carterville...
Duquesne...                       Arma...
Duenweg...                        Diamond...
Liberal...                        Loma Linda...

This includes the following highways...
 Interstate 44 between mile markers 0 and 17.
 Interstate 49 between mile markers 27 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 9509 3767 9462 3765 9461 3765 9455
      3742 9443 3700 9429 3682 9462 3700 9462
      3700 9507
TIME...MOT...LOC 1043Z 230DEG 40KT 3728 9520 3701 9506 3673 9496

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DSA
Special weather statement, May 19, 5:26 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
626 AM CDT Thu May 19 2022

MOZ093-191200-
Newton MO-
626 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of central Newton
County through 700 AM CDT...

At 626 AM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Neosho...                         Granby...
Newtonia...                       Stark City...
Ritchey...

This includes Interstate 49 between mile markers 16 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9441 3686 9451 3705 9420 3705 9416
      3692 9406 3689 9406 3675 9431 3676 9440
TIME...MOT...LOC 1126Z 230DEG 26KT 3684 9437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DSA
Special weather statement, May 19, 5:30 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
630 AM CDT Thu May 19 2022

KSZ097-MOZ066-077-191200-
Crawford KS-Vernon MO-Barton MO-
630 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of eastern Crawford,
northwestern Barton and southwestern Vernon Counties through 700 AM
CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arma, or near Pittsburg, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Mindenmines...
Franklin...                       Arcadia...
Bronaugh...                       Burgess...
Croweburg...                      Yale...
Ringo...                          Oskaloosa...
Verdella...                       Lone Oak...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 9469 3768 9462 3774 9462 3778 9457
      3759 9431 3739 9471 3753 9485
TIME...MOT...LOC 1130Z 230DEG 25KT 3751 9471

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DSA

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
May 19, 5:42 AM CST
Where
Crawford County, 0.55 mi E of Mulberry
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -94.620

Penny sized hail was reported via MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027173.